Patho Patho #37
The nurse caring for a diabetic client suspects hypoglycemia when the client:
- 1. asks for a Coke to drink.
This answer choice is not correct because the request of a soda does not indicate hypoglycemia.
- 2. becomes diaphoretic and “jittery.”
This answer is correct because diaphoresis and jitteriness are signs of hypoglycemia due to the release of fight or flight hormones.
- 3. reports a stomach ache.
This answer choice is not correct because reports of a stomach ache do not indicate hypoglycemia in a diabetic client.
- 4. asks for help getting to the bathroom.
This answer choice is not correct because a client who requests help in getting to the bathroom is not necessarily hypoglycemic. This request does not indicate the presence of hypoglycemia.
The focus of this question is asking the nurse to determine which manifestations are most characteristic of a client experiencing hypoglycemia. When a diabetic client becomes hypoglycemic, the “fight or flight” mechanism is activated which causes release of epinephrine and norepinephrine. Epinephrine and norepinephrine increase metabolism causing diaphoresis and feelings of jitteriness.
The ability to identify signs of hypoglycemia in clients with diabetes is a crucial skill for the nurse to possess. When a client’s blood glucose levels drop, catecholamines are released in efforts to raise blood glucose through the opposition of insulin. As a result of these hormones, clients will often display manifestations of tachycardia, diaphoresis, and may develop tremors or become jittery.
Test Taking Tip
Hypoglycemia- TIRED: Tachycardia, Irritability, Restlessness, Excessive hunger, Diaphoresis